Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 190, NWS Sioux Falls, SD

July 17, 2008Lyon County, Osceola County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 17, 2008, 11:07 AM CDT for Lyon County, Osceola County, Iowa. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2008, 11:07 AM CDT (16:07 UTC)
Expired
Jul 17, 2008, 11:45 AM CDT
In force
38 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Lyon County, IA, Osceola County, IA

What was reported inside it

TimeReportWhereRemark
Jul 17, 11:20 AM CDTHAIL 0.752 Wsw Little Rock, IAONLY A FEW STONES. MOST OF THE HAIL WAS SMALLER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 10:57 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.1 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1745 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1745 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 171607
SVRFSD
IAC119-143-171645-
/O.NEW.KFSD.SV.W.0190.080717T1607Z-080717T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1107 AM CDT THU JUL 17 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LYON COUNTY IN NORTHWEST IOWA
  WESTERN OSCEOLA COUNTY IN NORTHWEST IOWA

* UNTIL 1145 AM CDT

* AT 1107 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES SOUTHEAST OF ROCK RAPIDS...OR NEAR ROCK
  RAPIDS...MOVING EAST AT 31 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GEORGE AROUND 1115 AM CDT...
  LITTLE ROCK AROUND 1125 AM CDT...
  ASHTON AROUND 1135 AM CDT...
  SIBLEY AROUND 1140 AM CDT...
  MELVIN AROUND 1145 AM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
THURSDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA.

LAT...LON 4350 9560 4326 9558 4327 9622 4350 9623
TIME...MOT...LOC 1607Z 273DEG 27KT 4339 9607

$$

MJF
2 follow-up statements
000 
WWUS53 KFSD 171628
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1127 AM CDT THU JUL 17 2008

IAC119-143-171645-
/O.CON.KFSD.SV.W.0190.000000T0000Z-080717T1645Z/
OSCEOLA IA-LYON IA-
1127 AM CDT THU JUL 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR EASTERN LYON AND WESTERN OSCEOLA COUNTIES...

AT 1127 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 5 MILES SOUTH OF LITTLE ROCK...OR 14 MILES
EAST OF ROCK RAPIDS...MOVING EAST AT 31 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   ASHTON AROUND 1135 AM CDT...
   SIBLEY AROUND 1140 AM CDT...
   MELVIN AROUND 1145 AM CDT...

AT 1120 AM...PENNY SIZED HAIL WAS REPORTED 2 MILES WEST TO SOUTHWEST 
OF LITTLE ROCK.

THIS STORM WILL PRODUCE HAIL UP TO THE SIZE OF PENNIES OR NICKELS. 
GO INSIDE A BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
THURSDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA.

LAT...LON 4327 9616 4349 9618 4350 9560 4326 9558
TIME...MOT...LOC 1627Z 273DEG 27KT 4338 9586

$$

MJF
000 
WWUS53 KFSD 171640
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1139 AM CDT THU JUL 17 2008

IAC119-143-171649-
/O.EXP.KFSD.SV.W.0190.000000T0000Z-080717T1645Z/
OSCEOLA IA-LYON IA-
1139 AM CDT THU JUL 17 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LYON AND WESTERN
OSCEOLA COUNTIES WILL EXPIRE AT 1145 AM CDT...

THE STORM IS NO LONGER SEVERE. CONDITIONS WILL BE CLOSELY MONITORED 
FOR ANY NEW SEVERE WEATHER POTENTIAL IN THIS AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
THURSDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA.

LAT...LON 4327 9616 4349 9618 4350 9560 4326 9558
TIME...MOT...LOC 1639Z 273DEG 27KT 4337 9574

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 10:58 AM CDT, 9 minutes earlier.

Area forecast discussion, Jul 17, 10:58 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1058 AM CDT THU JUL 17 2008

.DISCUSSION...
CONVECTION HAS BEEN FOCUS OF MORNING ACRS AREA. TAIL OF NRN STREAM
WAVE KICKING OFF LARGE COMPLEX OF STORMS ACRS MN...WITH BNDRY
HANGING BACK THRU SERN SD. FOCUS FOR CONVECTION HEADING INTO THE
AFTN WL BE ALG SRN FLANK OF ONGOING ACTIVITY...WHERE STRONG
DIFFERENTIAL HEATING LKLY TO ENHANCE BNDRY THIS AFTN. THIS WL BE THE
FOCUS FOR SVR WEATHER THRU THE REMAINDER OF THE AFTN AND EARLY EVNG.
FYI...KFSD 88D TOOK A LIGHTNING HIT AND IS DOWN UFN.

&&

.AVIATION...
MAINLY VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. HIGH BASED
SHOWERS AND THUNDERSTORMS ACROSS CENTRAL SOUTH DAKOTA EARLY THIS
MORNING AND WORK EAST BEFORE UNDER-GOING THE DIURNAL DECAYING TREND
MID MORNING. THIS WILL AFFECT MAINLY THE KHON TAF SITE.
THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON ALONG A FRONT
PUSHING THROUGH THE AREA. VISIBILITIES COULD BRIEFLY FALL INTO THE
MVFR CATEGORY THIS AFTERNOON AND THIS EVENING WITH THUNDERSTORMS
THAT DEVELOP.  THERE IS A CHANCE FOR THUNDERSTORMS AFFECTING THE
KFSD TAF SITE BETWEEN 20Z AND 00Z FRIDAY...WITH THUNDERSTORMS LIKELY
ACROSS NORTHWEST IOWA INCLUDING KSUX AFTER 22Z.

&&

.PREV DISCUSSION...
COMPLICATED FCST FOR TODAY. FIRST S/W WL EXIT SW MN EARLY THIS AM
WHILE NEXT S/W OVR WRN SD MOVES ENE AND AFFECT NRN CWA THRU THE
MORN. SO WL GO WITH HIGHEST POPS ACRS NRN CWA THIS MORN. THE SECOND
WAVE WL PUSH FTN OVR CNTRL SD AT 08Z SEWD TO A SPW-YKN LINE BY LATE
AFTN. S/W EXPECTED TO MOVE EWD ACRS SD THIS AFTN AND THIS FNT SHUD
BE THE FOCAL PT FOR MORE TRW DEVELOPMENT ESPEC SRN CWA. WHERE THE
RAIN WL EXACTLY SET UP WL BE HIGHLY DEPENDENT ON WHERE FNT WL BE
LOCATED BY LATE AFTN. 06Z NAM HAS BEST PRECIP N OF I90 THIS AFTN
WHILE GFS IS FURTHER S. NAM DOESNT SEEM RIGHT AS SECOND S/W OVR WRN
SD SHUD PUSH THE FNT FURTHER S THIS AFTN. SO FOR THAT REASON WL HAVE
HIGHEST POPS THIS AFTN AND EVE ACRS THE S. POT FOR LOCALLY HEAVY
RAINS AND PW QUITE HIGH AND CUD SEE SOME TRAINING. ALSO SVR THREAT
EXPECTED MAINLY SE OF A PKS-MHE-MML LINE LATER THIS AFTN AND NIGHT.
MAIN THREAT WUD BE HAIL AND STG WNDS.

FOR TONIGHT WL KEEP HIGH POPS GOING ACRS SERN CWA AS FNT SAGS SEWD.
PRECIP SHUD CUTOFF FAIRLY QUICKLY N OF THIS FNT AND WL DROP POPS
ACRS FAR NW AND THEN GRADUALLY DECREASE POPS FM NW TO SE DURING THE
NIGHT.

MODELS NOW HAVE FNT FURTHER SE OF CWA ON FRI AND WITH FAIRLY
WIDESPREAD COMPLEX TONIGHT...FNT SHUD HAVE NO PROBLEM MOVING FURTHER
SE. SO MOST OF CWA SHUD BE DRY FRI WITH A LINGERING CHC OF TRW THRU
THE AFT ACRS PORTIONS OF NW IA. ANOTHER S/W WL PROGRESS ACRS THE NRN
PLAINS LATER FRI NITE INTO SAT MORN AND LLM SHUD RETURN AHEAD OF
THIS FEATURE ALTHOUGH NOT MUCH OF A LLJ. SO WL SPREAD A CHC OF TRW W
TO E ACRS CWA FRI NITE INTO SAT MORN. THEN YET ANOTHER S/W WL DROP
SEWD ACRS CWA SAT NITE INTO SUN. SCT TRW SHUD DEVELOP WRN CWA BY
LATE AFTN AND PUSH EWD ACRS REST OF CWA SAT NITE AND PERSIST MAINYL
E OF I29 ON SUN AS S/W DIGS SEWD ACRS MN.

TEMPS WL BE DEPENDENT ON CLOUD COVER THRU THE PD. FOR TODAY WL GO
WITH COOLEST TEMPS BEHID FNT AND MAY STRUGGLE TO HIT 80 THERE WHILE
FAR SERN CWA SHUD HEAT OUT INTO UPPER 80S. COOLER AIR SHUD SPREAD
OVR REST OF CWA ON FRI AND WL SEE HIGHS A FEW DEG BLO NORM. SHUD BE
BACK TO NR NORM FOR SAT WITH COOLER AIR TEMPS SUN.  BT

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

CHAPMAN
Hazardous weather outlook, Jul 17, 4:13 AM CDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
413 AM CDT THU JUL 17 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
413 AM CDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE REGION TODAY AND WILL
BE LOCATED ACROSS NORTHWEST IOWA AND NORTHEAST NEBRASKA BY
EVENING. THUNDERSTORMS WILL DEVELOP ALONG THE FRONT WITH SEVERE
STORMS POSSIBLE THIS AFTERNOON AND EVENING...MAINLY SOUTHEAST OF
A LINE FROM PICKSTOWN SOUTH DAKOTA TO MARSHALL MINNESOTA. THE
MAIN THREAT WILL BE HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS
TO 70 MPH.

FLOODING...
LOCALLY HEAVY RAINS OF 1 TO 3 INCHES WILL BE POSSIBLE ACROSS
NORTHWEST IOWA...SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA LATER THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A LINGERING CHANCE OF THUNDERSTORMS OVER NORTHWEST
IOWA AND NORTHEAST NEBRASKA FRIDAY. THESE STORMS ARE NOT EXPECTED
TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM SOUTHEAST OF A
LINE FROM
PICKSTOWN SOUTH DAKOTA TO MARSHALL MINNESOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 17, 10:08 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1008 AM CDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 AM     HAIL             WSW VALLEY SPRINGS      43.58N 96.47W
07/17/2008  M0.75 INCH       MINNEHAHA          SD   TRAINED SPOTTER

&&

MBUSS
Local storm report, Jul 17, 10:25 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1025 AM CDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 AM     HAIL             HARRISBURG              43.43N 96.70W
07/17/2008  M1.00 INCH       LINCOLN            SD   PUBLIC

&&

MBUSS
Local storm report, Jul 17, 11:06 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1106 AM CDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     HAIL             HILLS                   43.53N 96.36W
07/17/2008  E0.88 INCH       ROCK               MN   TRAINED SPOTTER

&&

MBUSS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 9:55 AM CDTSevere Thunderstorm WarningFSDLyon50 min
Jul 17, 12:31 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson29 min
Jul 17, 3:33 PM CDTSevere Thunderstorm WarningFSDLyon42 min
Jul 17, 5:02 PM CDTSevere Thunderstorm WarningFSDPlymouth43 min
Jul 17, 5:19 PM CDTSevere Thunderstorm WarningFSDPlymouth11 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.